Medical Media Images

Monday, July 21, 2014

The death of actress Sky McCole Bartusiak: Why patients die from Epilepsy

Actress SkyeMcCole Bartusiak, most famous for her portrayal as Mel Gibson's young daughter in the 2000 film "The Patriot," has died in her Houston home. She was only 21 years old.

Skye apparently died as a result of complications from epilepsy. The family believes she had a seizure and choked to death. She had suffered from epileptic seizures since she was a baby, although they disappeared for a few years until returning last week, her mother said. “They were working on her for 45 minutes and could not get a heartbeat. I’ve done CPR on that kid more than one time and it just didn’t work this time.”

What is death from Epilepsy?
Mortality due to epilepsy is a significant concern. Patients with epilepsy have a mortality rate significantly higher than that of the general population. Death from Epilepsy is called “Sudden Unexpected Death in Epilepsy” or SUDEP. SUDEP is defined as sudden, unexpected death in patients with epilepsy which is not related to trauma or drowning. No definite cause of death is identified by an autopsy.

How common is SUDEP?
SUDEP accounts for between 8-17% of deaths in patients with epilepsy. Of patients who are affected by severe epilepsy, it is estimated that 1 in 200 will die each year. 

What causes SUDEP?
The exact cause of SUDEP has not been established. However, there are a variety of theories which try to explain SUDEP:
1. The nerves which regulate our heartbeat, are often impaired in epilepsy. This can cause an abnormal and potentially fatal heart rhythm.
2. Epilepsy is known to cause apnea, or lack of breathing. This is due to a seizures effect on the brain’s breathing center. Longer periods of apnea can lead to cardiac arrest.
3. Patients suffering from certain types of epilepsy (generalized tonic-clonic seizures) often lose consciousness during and even after the seizure. This can lead to an obstruction of the airway and the inability to breathe. This appears to be especially likely when patients are on their stomach (prone).
4. Side effects from the medications used to treat epilepsy can contribute to SUDEP. Also, blood levels of these medications which are too low allow the brain to generate abnormally long or severe seizures. In addition, withdrawal from an anti-seizure medication could be a cause of SUDEP.
5. Seizures can also cause fluid to accumulate in patient’s lungs, which can make it difficult to breathe. This is called “neurogenic pulmonary edema”.




Who is at risk from SUDEP?
Here is a list of potential risks for a Sudden Unexpected Death in Epilepsy (SUDEP):
1. Risks related to patients:

- males more than females
- younger patients (25-35 years of age)
- African Americans are at higher risk
- patients using alcohol and recreational drugs
- seizures during sleep
- seizures while lying on stomach (prone)
- no supervision after seizures
 2. Risks related to the Seizure
-Seizure types called “Generalized tonic-clonic seizures”
-patients who started having seizures at younger ages
- patients who have had seizures for over 10 years
-patients with higher numbers of seizures
-patients who had recent seizures
- patients who have seizures at night
 

3. Risks related to the Treatment of Seizures
- Low Blood levels of Seizure medications
- Higher number of Seizure medications
-Recent changes in the Seizure medication
-Frequent changes in the Seizure medications
- High blood levels of Carbamazepine (Tegretol)
 

 



How can SUDEP be prevented?
Close monitoring of the patient during and in the minutes and hours after a seizure can be life-saving. Caregivers need to be trained how to monitor and resuscitate patients during and after seizures. This includes knowing how to position a patient and how to perform effective CPR. Caregivers must be aware of the increased risks presented by night-time seizures. Stimulating patients after their seizure can also help to stimulate breathing and prevent apnea.
The issue of SUDEP needs to be discussed with patients, families and caregivers. According to a recent survey, less than 5% of doctors discussed SUDEP with all of their patients.
Finding a single medication and optimizing its effectiveness against seizures, rather than relying on  combinations of medications, appears to lower the risk of SUDEP. Similarly, being compliant with the medication and taking it faithfully at the recommended intervals is a must.
Patients who have seizures which are not controllable by medication, should consider surgery. Studies have shown that patients who had successful Surgery (no further seizures), were no longer at risk for SUDEP.
 
 The Future

Much has yet to be studies and discovered about SUDEP. The National Institutes of Health (NIH) and National Institutes of Neurological Disorders and Stroke (NINDS) are working on a database of SUDEP deaths to help identify causes to better identify those at risk.

Future medical devices which can detect seizures and alert patients and caregivers can help in the earlier detection and treatment of complications related to seizures and help prevent SUDEP.





 
 



 




 

 







 
 
 
                                                                         
 
 

 
 


 

 

 

 

 

 

 

 

No comments:

Post a Comment